Sexual Side-Effects and Medication*

Sexual Side-Effects and MedicationOver the last 25 years, I have watched as more and more of the patients I see in sex therapy or students I encounter at the University of Ottawa have suffered the sexual side-effects of a wide variety of prescription drugs. The proliferation of medications in Canadian society which affect sexuality can reduce sexual arousal, desire and response. In the 1980s, most of the patients I encountered who were on medications that might affect their sexuality were being treated for cardiovascular disease or cancer. Their chemotherapy and antihypertensive treatments were widely known to have an adverse impact on sexuality. But these patients were the exceptions; more recently, the proportion of individuals I see who are living with the sexual side-effects of polypharmacy without informed consent has skyrocketed.

In the 1980s, most of my students were not heavy users of any drugs, whether prescription or recreational. At the time they used a wider array of contraceptive and prophylactic measures, including condoms (to prevent pregnancy and the dreaded scourge of Herpes), the sponge, the diaphragm, spermicides and second-generation oral contraceptive pills. “Birth control” had not yet come to be synonymous with hormonal contraceptive methods, and neither Depo-Provera nor the current crop of anti-androgenic oral contraceptive pills was available.

I got into this line of work to do psychotherapy, specifically sex therapy. I am spending more and more of my clinical time explaining to new patients that the same physician who referred them to me has put them on two or more medications which will actively prevent sexual relations. No amount of sex therapy can undo the impact of a statin (prescribed for high cholesterol), a proton-pump inhibitor (prescribed for acid reflux), a beta- or calcium-channel-blocker (prescribed for cardiovascular disease and/or prevention), a drug for hair loss such as finasteride and a little something thrown in at bedtime for a good night’s sleep. And those are just the men.

My female patients and students tend to be on combinations of SSRIs/SNRIs, increasingly in combination with second-generation antipsychotics to top it off, plus a third-generation oral contraceptive pill (e.g., Yasmin). Those who are not on “birth control” tend to be on the highly-anti-androgenic medications such as Diane-35 (generic name Cyproterone Acetate/Ethinyl Estradiol) or Depo-Provera, both of which were originally designed for purposes of chemical castration (albeit, at higher dosages) although no one has told that to their female clients. I have no magic wand. Admittedly, the underlying conditions such as heart disease, diabetes, depression, which lead to these prescriptions can themselves cause sexual difficulties. My concern is that neither my patients nor my students have any inkling of the sexual consequences of these pharmaceutical interventions. Thus, they are unlikely to have considered alternate health care options including weight loss, exercise, quitting smoking, reducing salt intake, psychotherapy, diaphragms and condoms.

The men and women I work with seem stunned at suffering from an iatrogenic disorder; that is, a disorder caused by medical, drug or surgical treatment. For example, if they were depressed before going on an anti-depressant, they are all the more demoralized that their medication is known to cause either difficulties with arousal (e.g., feeling turned on, erection or vaginal lubrication), orgasm or even worse, reduced desire for sex. Some anti-depressants will not actually stop orgasm/ejaculation but will dampen and dull sensation enough that it seems to take endless work to respond sexually; eventually many people give up, saying it has become so laborious that it’s just not worth the effort.

What seems to add insult to injury is that these side-effects are hardly uncommon or unknown. On the contrary, these “side” effects are so well-established in the medical literature that SSRIs have been prescribed deliberately for 20 years to delay sexual response in the treatment of rapid (“premature”) ejaculation. Furthermore, most patients have not been told that these effects will take months to eliminate after discontinuation of SSRIs/SNRIs, nor that successful withdrawal from anti-depressants generally requires months (otherwise, the withdrawal effects themselves can mimic a wide array of psychiatric symptoms).

And, while the research is still limited there is some evidence emerging that suggests some iatrogenic sexual dysfunctions may persist indefinitely and that may become a looming crisis.

 About the Contributor

Peggy J. Kleinplatz, Ph.D. is Professor of Medicine and Clinical Professor of Psychology at the University of Ottawa. She has edited three books, most recently, New Directions in Sex Therapy: Innovations and Alternatives (Routledge, 2012) a book intended to challenge, expand and diversify the field of sex therapy and winner of the AASECT 2013 Book Award. Her current research focuses on optimal sexual experience, with a particular interest in sexual health in the elderly, disabled and marginalized populations.

*Some of the ideas in this article were discussed previously in Kleinplatz, P.J. (2013). Three decades of sex: Reflections on sexuality and sexology, Canadian Journal of Human Sexuality (in press).

Advertisements

3 responses to “Sexual Side-Effects and Medication*

  1. The psychiatrists I know are all quite calm about this! They just prescribe something that will counteract the effect of the SSRIs. The fact that no one is sure what this might be and taking a lot of drugs is expensive and what about the side effects of the counteracting agent doesn’t phase them!! They are hot on maca root at the moment, if you can believe this, and cite one controlled study.

  2. Pingback: By-Weekly Pharma Funnies | Andrew M. Phillips·

  3. Hi, I think your site might be having browser
    compatibility issues. When I look at your website in Opera, it looks fine
    but when opening in Internet Explorer, it has
    some overlapping. I just wanted to give you a quick heads up!
    Other then that, wonderful blog!

Comments are closed.